MAUDE Adverse Event Report: COVIDIEN LLC PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED

COVIDIEN LLC PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED
Model Number 8888145016
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Fever (1858); Cough (4457)
Date of Event 05/31/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, a patient with parathyroidectomy, parathyroid adenoma, nephrocalcinosis, hypercalcaemic nephropathy, ckd4 (stage 4 chronic kidney disease), and personality disorder had started hemodialysis on (b)(6) 2022, with poor compliance with the dialysis schedule and medications.The patient spiked a temperature of 38 °c on dialysis on (b)(6) 2024.The patient had a dry cough in the preceding two weeks, so the patient was admitted to the ward 108 for an investigation of a chest infection, a viral infection, or a line infection.The patient was given vancomycin to cover for a potential line infection.One of the stitch sites was noted to be hot and red; a swab was taken.Microbiology was called on (b)(6) 2024, with positive staph aureus results in blood cultures taken on may 31, 2024.The decision to treat infection with iv (intravenous) vancomycin on dialysis instead of iv flucloxacillin 1 gram qds (four times a day) was made because it was felt that the patient would not comply with two weeks of iv (intravenous) antibiotics.Flucloxacillin was given orally instead.A blood culture on (b)(6) 2024 of gram staining found gram-positive cocci that looked like staphylococci.Culture had staphylococcus aureus isolated, sensitive to flucloxacillin and vancomycin.Blood cultures on (b)(6) 2024, grew the same; blood cultures were clear on (b)(6) 2024.The culture of the line tip also showed the same organism.Swab of the suture site on (b)(6) 2024.Microbiological examination found moderate growth of staphylococcus aureus, sensitive to co-amoxiclav, cotrimoxazole, doxycycline, erythromycin, flucloxacillin, fusidic acid, gentamicin, mupirocin, teicoplanin, tetracycline, trimethoprim, and vancomycin.Line tip on (b)(6) 2024, microbiological examination culture found 15 cfu (colony-forming unit) of staphylococcus aureus, sensitive to co-amoxiclav, cotrimoxazole, doxycycline, erythromycin, flucloxacillin, fusidic acid, gentamicin, mupirocin, teicoplanin, tetracycline, trimethoprim, and vancomycin.(b)(6) 2024, was the explant date for this line, as it was removed the day a staphylococcus aureus infection was confirmed.There was no issue with the device.On that day of event right before this dialysis session, nursing staff attempted to remove one of the patient's line sutures but the patient refused as it was found too painful and nothing else unusual recorded.Flushing done prior to use and it was dialyzed as normal.No other defects/damages found on the product.No other products being utilized with the device.Standard cleaning of dialysis catheters in the unit was done with green clinell device wipes, 2% chlorhexidine, 70% alcohol, and bd chloraprep on dressing change days.The line was removed as remedial action and replaced with the same brand of 28 centimeter on (b)(6) 2024.They were able to proceed and complete treatment.Patient required admission to hospital from (b)(6) 2024 for investigation into cause of pyrexia, treatment of line infection and removal of tunneled line.There was no blood loss.Blood transfusion was not required due to the event.
 
Event or Problem Description
According to the reporter, a patient with parathyroidectomy, parathyroid adenoma, nephrocalcinosis, hypercalcaemic nephropathy, ckd4 (stage 4 chronic kidney disease), and personality disorder had started hemodialysis with a no-known-issue temporary jugular line on (b)(6) 2022, with poor compliance with the dialysis schedule and medications.The patient would frequently not attend dialysis sessions; the patient had been known to miss two weeks worth of sessions in a row.The patient had been educated multiple times on the potential consequences of missing dialysis, but it was difficult to get the patient to engage.The patient ended up coming into thehospital through the emergency department in extremis after missing many sessions.The patient would be offered multiple appointments for line exchanges but would not show up.The patient would frequently discharge himself from the hospital against medical advice or abscond from the ward.The patient was elected not to have an av (atrial venous) fistula created.Sometimes the patient would choose to engage with the service, and sometimes the patient would not.The patient spiked a temperature of 38 °c on dialysis on (b)(6) 2024.The patient had a dry cough in the preceding two weeks, so the patient was admitted to the ward 108 for an investigation of a chest infection, a viral infection, or a line infection.The patient was given vancomycin to cover for a potential line infection.One of the stitch sites was noted to be hot and red; a swab was taken.Microbiology was called on (b)(6) 2024, with positive staph aureus results in blood cultures taken on (b)(6) 2024.The decision to treat infection with iv (intravenous) vancomycin on dialysis instead of iv flucloxacillin 1 gram qds (four times a day) was made because it was felt that the patient would not comply with two weeks of iv (intravenous) antibiotics.Flucloxacillin was given orally instead.A blood culture on (b)(6) 2024 of gram staining found gram-positive cocci that looked like staphylococci.Culture had staphylococcus aureus isolated, sensitive to flucloxacillin and vancomycin.Blood cultures on (b)(6) 2024, grew the same; blood cultures were clear on (b)(6) 2024.The culture of the line tip also showed the same organism.Swab of the suture site on (b)(6) 2024.Microbiological examination found moderate growth of staphylococcus aureus, sensitive to co-amoxiclav, cotrimoxazole, doxycycline, erythromycin, flucloxacillin, fusidic acid, gentamicin, mupirocin, teicoplanin, tetracycline, trimethoprim, and vancomycin.Line tip on (b)(6)2024, microbiological examination culture found 15 cfu (colony-forming unit) of staphylococcus aureus, sensitive to co-amoxiclav, cotrimoxazole, doxycycline, erythromycin, flucloxacillin, fusidic acid, gentamicin, mupirocin, teicoplanin, tetracycline, trimethoprim, and vancomycin.(b)(6) 2024, was the explant date for this line, as it was removed the day a staphylococcus aureus infection was confirmed.There was no issue with the device.On that day of event right before this dialysis session, nursing staff attempted to remove one of the patient's line sutures but the patient refused as it was found too painful and nothing else unusual recorded.Flushing done prior to use and it was dialyzed as normal.No other defects/damages found on the product.No other products being utilized with the device.Standard cleaning of dialysis catheters in the unit was done with green clinell device wipes, 2% chlorhexidine, 70% alcohol, and bd chloraprep on dressi ng changedays.They were unsure of the exact date they started using clinell wipes as standard cleaning for dialysis catheters, but they had been using them for at least 7 or 8 years.The contents and components of the wipes were 2% chlorhexidine and 70% alcohol.The scrub used the hub protocol.The ends of the dialysis catheter were unwrapped from their gauze and placed on a sterile field.The nurse performed hand hygiene and would don sterile gloves before using the wipes to clean the deadenders and the whole of each lumen (including the clamps) up to the edge of the dressing.One wipe was used per lumen, and they were cleaned simultaneously.No real tugging or forceful pulling of the line occurred during the cleaning process.The clean lumens were then placed on sterile gauze swabs before the nurse aspirated and flushed the line.They used chlorhexadine biopatch dressings that were changed weekly.On dressing change days, the dressing was removed, and the entire area, including the entry site, was cleaned with chloraprep.If the patient was unable to tolerate cleaning with chlorhexidine due to skin sensitivity, they used sterile gauze swabs soaked with a 10% providone iodine solution in place of the clinell wipes and chloraprep.The line was removed as remedial action and replaced with the same brand of 28 centimeter on (b)(6) 2024.They were able to proceed and complete treatment.Patient required admission to hospital from (b)(6) 2024, to (b)(6) 2024, for investigation into cause of pyrexia, treatment of line infection and removal of tunneled line.There was no blood loss.Blood transfusion was not required due to the event.
 
Additional Manufacturer Narrative
Additional information: b2 (added other), b5 g3.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Additional information: b5, g3.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, a patient with parathyroidectomy, parathyroid adenoma, nephrocalcinosis, hypercalcaemic nephropathy, ckd4 (stage 4 chronic kidney disease), and personality disorder had started hemodialysis with a no-known-issue temporary jugular line on (b)(6), 2022, with poor compliance with the dialysis schedule and medications.The patient would frequently not attend dialysis sessions; the patient had been known to miss two weeks worth of sessions in a row.The patient had been educated multiple times on the potential consequences of missing dialysis, but it was difficult to get the patient to engage.The patient ended up coming into the hospital through the emergency department in extremis after missing many sessions.The patient would be offered multiple appointments for line exchanges but would not show up.The patient would frequently discharge himself from the hospital against medical advice or abscond from the ward.The patient was elected not to have an av (atrial venous) fistula created.Sometimes the patient would choose to engage with the service, and sometimes the patient would not.The patient spiked a temperature of 38 °c on dialysis on (b)(6) 2024.The patient had a dry cough in the preceding two weeks, so the patient was admitted to the ward 108 for an investigation of a chest infection, a viral infection, or a line infection.The patient was given vancomycin to cover for a potential line infection.One of the stitch sites was noted to be hot and red; a swab was taken.Microbiology was called on (b)(6) 2024, with positive staph aureus results in blood cultures taken on (b)(6) 2024.The decision to treat infection with iv (intravenous) vancomycin on dialysis instead of iv flucloxacillin 1 gram qds (four times a day) was made because it was felt that the patient would not comply with two weeks of iv (intravenous) antibiotics.Flucloxacillin was given orally instead.A blood culture on (b)(6) 2024 of gram staining found gram-positive cocci that looked like staphylococci.Culture had staphylococcus aureus isolated, sensitive to flucloxacillin and vancomycin.Blood cultures on (b)(6) 2024, grew the same; blood cultures were clear on (b)(6) 2024.The culture of the line tip also showed the same organism on (b)(6) 2024.Swab of the suture site on (b)(6) 2024.Microbiological examination found moderate growth of staphylococcus aureus, sensitive to co-amoxiclav, cotrimoxazole, doxycycline, erythromycin, flucloxacillin, fusidic acid, gentamicin, mupirocin, teicoplanin, tetracycline, trimethoprim, and vancomycin.Line tip on (b)(6) 2024, microbiological examination culture found 15 cfu (colony-forming unit) of staphylococcus aureus, sensitive to co-amoxiclav, cotrimoxazole, doxycycline, erythromycin, flucloxacillin, fusidic acid, gentamicin, mupirocin, teicoplanin, tetracycline, trimethoprim, and vancomycin.(b)(6) 2024, was the explant date for this line, as it was removed the day a staphylococcus aureus infection was confirmed.There was no issue with the device.On that day of event right before this dialysis session, nursing staff attempted to remove one of the patient's line sutures but the patient refused as it was found too painful and nothing else unusual recorded.Flushing done prior to use, no issue was found and it was dialyzed as normal.No other defects/damages found on the product.There was no issue in terms of functionality or structure of the catheter.No other products being utilized with the device.Standard cleaning of dialysis catheters in the unit was done with green clinell device wipes, 2% chlorhexidine, 70% alcohol, and bd chloraprep on dressing change days.They were unsure of the exact date they started using clinell wipes as standard cleaning for dialysis catheters, but they had been using them for at least 7 or 8 years.The contents and components of the wipes were 2% chlorhexidine and 70% alcohol.The scrub used the hub protocol.The ends of the dialysis catheter were unwrapped from their gauze and placed on a sterile field.The nurse performed hand hygiene and would don sterile gloves before using the wipes to clean the deadenders and the whole of each lumen (including the clamps) up to the edge of the dressing.One wipe was used per lumen, and they were cleaned simultaneously.No real tugging or forceful pulling of the line occurred during the cleaning process.The clean lumens were then placed on sterile gauze swabs before the nurse aspirated and flushed the line.They used chlorhexadine biopatch dressings that were changed weekly.On dressing change days, the dressing was removed, and the entire area, including the entry site, was cleaned with chloraprep.If the patient was unable to tolerate cleaning with chlorhexidine due to skin sensitivity, they used sterile gauze swabs soaked with a 10% providone iodine solution in place of the clinell wipes and chloraprep.The line was removed as remedial action and replaced with the same brand of 28 centimeter and the same lot on (b)(6) 2024.They were able to proceed and complete treatment.Patient required admission to hospital from (b)(6), 2024 for investigation into cause of pyrexia, treatment of line infection and removal of tunneled line.There was no blood loss.Blood transfusion was not required due to the event.The patient was stable and went home after declining further iv antibiotics on (b)(6) 2024.

Brand Name
PALINDROME
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED
Manufacturer (Section D)
COVIDIEN LLC
15 hampshire st
mansfield MA 02048
Manufacturer (Section G)
COVIDIEN LLC
15 hampshire st
mansfield MA 02048
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key19801105
Report Number1282497-2024-00222
Device Sequence Number12856920
Product Code MSD
UDI-Device Identifier10884521013179
UDI-Public10884521013179
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K111372
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number8888145016
Device Catalogue Number8888145016
Device Lot Number2324100142
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2024
Supplement Date Received by Manufacturer07/15/2024
09/08/2024
Initial Report FDA Received Date07/22/2024
Supplement Report FDA Received Date07/24/2024
09/17/2024
Date Device Manufactured10/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention; Hospitalization;
Patient Age56 YR
Patient SexMale
Patient Weight75 KG